PREVIOUS QUESTION:

 

NEXT QUESTION:

 

How do you manage prednisone withdrawal symptoms?

ANSWER

If you’re taking prednisone to fight inflammation and you need to stop, your doctor will suggest that you follow a procedure for stopping the medication called tapering off, where you reduce your dose gradually over time.

It’s normal to feel some mild symptoms for about a week or two as you taper off prednisone. But don’t take any OTC pain medicine or prescription drugs without asking your doctor first.

Psychological withdrawal symptoms could last for 2 to 8 weeks. The doctor may give you blood tests to check your cortisol levels as you taper off prednisone. You may need to taper off more slowly or go back to your regular dose if you have severe symptoms.

These treatments could also help manage withdrawal symptoms:

  • Exercise. If you feel up to it, a slow walk or some stretches may help your aches and pain. Muscles and joints stiffen up if you don’t move them for too long. Gentle yoga or warm-water pool exercise may help, too.
  • Physical therapy. The doctor can prescribe physical therapy to treat pain and teach you safe ways to move your body.
  • Meditation and counseling. Meditation may help calm anxiety and center your mind. Talk to a therapist, family member, or friend about your feelings to help you feel that you’re not alone.

SOURCES:

American Academy of Family Physicians: “How to Stop Steroid Medicines Safely.”

Mayo Clinic: “Prednisone withdrawal: Why do I need to slowly taper down the dosage?”

UpToDate: “Glucocorticoid withdrawal.”

American Family Physician: “Safely withdrawing patients from chronic glucocorticoid therapy,” “A Different Look at Corticosteroids.”

Arthritis Society of Canada: “Prednisone.”

Mayo Clinic Proceedings: “Psychiatric Adverse Effects of Corticosteroids.”

UCLA Health: “Acute Adrenal Crisis (Addisonian Crisis).”

UW Medicine Orthopaedics and Sports Medicine: “Corticosteroids for Arthritis.”

International Pemphigus and Pemphigoid Foundation: “Coaches Corner: When Tapering From Prednisone.”

Hospital for Special Surgery: “Steroid Side Effects: How to Reduce Drug Side Effects of Corticosteroids.”

Global Healthy Living Foundation: “6 Common Questions About Taking Prednisone for Rheumatoid Arthritis.”

Reviewed by Melinda Ratini on April 23, 2020

SOURCES:

American Academy of Family Physicians: “How to Stop Steroid Medicines Safely.”

Mayo Clinic: “Prednisone withdrawal: Why do I need to slowly taper down the dosage?”

UpToDate: “Glucocorticoid withdrawal.”

American Family Physician: “Safely withdrawing patients from chronic glucocorticoid therapy,” “A Different Look at Corticosteroids.”

Arthritis Society of Canada: “Prednisone.”

Mayo Clinic Proceedings: “Psychiatric Adverse Effects of Corticosteroids.”

UCLA Health: “Acute Adrenal Crisis (Addisonian Crisis).”

UW Medicine Orthopaedics and Sports Medicine: “Corticosteroids for Arthritis.”

International Pemphigus and Pemphigoid Foundation: “Coaches Corner: When Tapering From Prednisone.”

Hospital for Special Surgery: “Steroid Side Effects: How to Reduce Drug Side Effects of Corticosteroids.”

Global Healthy Living Foundation: “6 Common Questions About Taking Prednisone for Rheumatoid Arthritis.”

Reviewed by Melinda Ratini on April 23, 2020

NEXT QUESTION:

Can tapering off prednisone cause a flare?

WAS THIS ANSWER HELPFUL

"ALEXA, ASK WEBMD"

THIS TOOL DOES NOT PROVIDE MEDICAL ADVICE. It is intended for general informational purposes only and does not address individual circumstances. It is not a substitute for professional medical advice, diagnosis or treatment and should not be relied on to make decisions about your health. Never ignore professional medical advice in seeking treatment because of something you have read on the WebMD Site. If you think you may have a medical emergency, immediately call your doctor or dial 911.

    This tool does not provide medical advice. See additional information.